NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 2:32 PM EST, 18 minutes earlier.
Area forecast discussion, May 16, 2:32 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Fri May 16 2025
.SYNOPSIS...
A warm front is expected to lift through and to the northeast
of the region today into late afternoon. A low pressure system
will move into the Great Lakes today with a trailing cold front
pushing through the area on Saturday. High pressure will build
in from the north Sunday and Monday.
&&
.NEAR TERM /THROUGH SATURDAY MORNING/...
A Severe Thunderstorm Watch has been issued for areas generally
about a county north of the Interstate 64 corridor and areas
north of that into PA until 10 PM this evening. This is in
response to a combination of several key features. THe first of
which is a remnant outflow boundary that was laid down this
morning by a line of severe thunderstorms that passed to our
northeast. This boundary is gradually washing out/drifting
slowly towards the southeast into a hot and humid airmass,
characterized by temperatures well into the 80s and dew points
into the 70s. The result of this air mass is extreme instability
values, with MLCAPE in the 2000-2500+ J/kg range. Lapse rates
are going to continue to steepen into the afternoon in the low-
levels, and they are already pretty high for Mid-Atlantic
standards (around 7 C/km) in the mid-levels. The second key
feature is a remnant MCV that is moving out of the KY/WV
region, with ongoing convection moving into western portions of
our forecast area. The expectation is that that ongoing MCS will
move off towards the northeast, but outflow from this system
will reignite convection as it cross the mountains into eastern
WV/western MD.
The one factor that does lead to some uncertainty is the
presence of some pretty substantial westerly flow aloft.
Oftentimes, this can squash a convective threat in this region.
Guidance is generally leaning towards some development along the
aforementioned boundaries however, so perhaps the remnant MCV
is enough to overcome these mid-level westerlies. So, leaning
more towards convection being able to develop than not. Once it
does get going in our area, as mentioned previously, it is going
to have a very favorable environment for explosive development
and a substantial damaging wind threat into this evening as it
drifts east. Additionally, given some very fat CAPE profiles,
large hail would also be a substantial threat if more isolated
convection is able to develop. This round of storms should move
through pretty quickly into this evening, likely clearing the
Chesapeake Bay by around 8-10 PM or so. Then most of the area
should dry out, though a few lingering showers/storms may hang
around if there are any remnant outflows hanging around.
Outside of the severe component of all of this, there could be
a non-zero flash flooding threat this afternoon/evening as
well. Accompanying these threats will be very heavy rainfall
rates at times and could occur over areas that had already
taken on a lot of rainfall in the past few days. Additionally,
there could end up being some training issues along that initial
west-east oriented outflow boundary set down this morning.
A Flood Watch wasn't considered at this time, largely due to the
uncertain nature of the convective evolution this afternoon. A
marginal risk for excessive rainfall is also highlighted for our
area today for the localized potential for some flash flooding.
Another round of severe weather could be on the horizon later
this evening into the overnight hours. This is still very
uncertain though, and very dependent on yet another MCS
developing to our west and tracking in such a way that would
impact our area. Since we won't have our daytime heating, the
severity could be diminished some, but the humidity, nearby
trough, approaching cold front on Saturday could be enough to
make it interesting in terms of severe elements overnight. At
this time, would feel more confident that this occurs across
central/southern VA, but can't be 100 percent certain at this
time. This is very much a "wait and see what develops" scenario
and will be much more in the way of NOWcasting later today.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
A cold front will approach and push across the region early in
the day Saturday. There had previously been a risk for severe
weather during the first half of the day on Saturday. However,
this threat has diminished significantly today. Thinking is that
the multiple rounds of convection, especially the overnight
round (severe or not) should help to kick out any lingering
outflow boundaries from the region. The air mass will not have
time to reload before the fropa during the morning, thus
thinkingany coverage of showers/storms will be very limited.
Best chance for any severe weather looks to be off to our south
and east, where the fropa won't occur until early-mid afternoon.
High temperatures will remain warm with highs in the middle to
upper 80s Saturday. The big difference will be a 10+ degree dew
point drop, so it will be much less humid.
Once the front pushes through the region on Saturday, winds pick
up substantially out of the W, then WNW. Wind Advisories will
be issued shortly for the high ridges along the Alleghany Front
through Saturday afternoon. Winds remain elevated Saturday night
into Sunday as well, but the extent of the Wind Advisory is
just a bit uncertain at this time. It may need to be extended
further in time, but later shifts can re-evaluate that threat.
Drier and cooler air will filter in during this window. Highs
Sunday will be more likely in the middle 70s and seasonable for
mid-May.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
The synoptic pattern will remain on the amplified side heading into
next week. To start off the work week, the initial system that
tracked through the Great Lakes over the weekend will have relocated
to coastal New England. At the same time, an anomalous upper ridge
centered over the Gulf of America will build northward as the next
system sets up over the central U.S. This overall configuration will
support a quiet start to the week. It is not until the influence of
the upstream trough that a pattern shift ensues. At this point,
Wednesday will act as that day of transition which ushers in a more
unsettled pattern. Eventually this upper trough passes overhead
toward the Thursday into Friday time period next week.
The start of the work week will feature the mildest temperatures of
the extended forecast period. Multi-ensemble forecast trends show
the downtick in temperatures, particularly in the Tuesday through
Friday timeframe. While starting off in the mid 70s to low 80s
underneath mostly sunny skies, winds shift to mainly easterly
leading to an increase in cloud cover by Tuesday. By Wednesday,
highs fall down into the mid 60s to low 70s with rain looking likely
through the day. Given precipitable water values possibly into the
1.25 to 1.50 inch range, there could easily be some heavy rain
signatures. With a number of locations receiving flooding rains
earlier this week, there could be some risk of additional flooding
given such antecedent conditions in place.
Temperatures remain below average through the remainder of the work
week as the upper trough passes through. Thursday would present a
chance for some residual showers before improvements occur by
Friday. This would offer a return to some sunshine before the
conclusion of the work week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Severe thunderstorms are possible later this afternoon into the
evening, thus a Severe Thunderstorm Watch has been issued
through 10 PM. See the near-term section above for more details
on the setup. Just know that damaging wind gusts and large hail
will be the primary threat.
Another round of thunderstorms could arrive late tonight into
Saturday morning. This round has the most uncertainty at this
point. An MCS moving in from the Ohio Valley may make it into
our region late this evening into tonight night. This could be
yet another risk for damaging wind gusts, but the timing and
certainty of occurrence is still just not quite there yet. So,
will hopefully have more details as this moves into the TAF
period.
There may be a few storms ahead of a frontal passage on Saturday as
well, which could also contain gusty winds, but think this will
be east of any of our terminals. Once the front passes
though, winds increase substantially out of the W at around 20
to 30 knots. This could continue into Sunday, albeit a touch
lighter.
VFR conditions are expected Sunday into the start of next week as
high pressure maintains control across the region.
VFR conditions are likely on Monday and Tuesday in response to high
pressure across the region. Initial winds will be northwesterly with
afternoon gusts to around 20 knots. By Tuesday, expect a shift to
northerlies and eventually over to north-northeasterlies by later in
the day. Moving to an onshore flow regime may introduce additional
clouds into the night. This leads to an unsettled pattern on
Wednesday with lengthy restrictions expected. Periods of rain are
expected with easterlies gusting to around 15 to 20 knots.
&&
.MARINE...
Today's forecast continues to grow increasingly tricky area-
wide. There may be some remnant boundaries laying around from
this morning's storms, which could interact with Bay/River
breezes to fire off convection later this afternoon/evening.
Additionally, there may even be an MCS moving towards the region
from the west. This in particular is very uncertain, but any of
these two scenarios could bring severe thunderstorms to the
waters this evening. Will be watching closely, but SMWs will be
likely if storms do develop.
Another chance for severe weather looks to push through late
tonight through early Saturday. Timing and location of yet
another MCS approaching from the west is still very uncertain,
but conditions will be favorable for damaging wind gusts if this
does traverse the mountains and make it to the waters. SMWs
would likely also be needed if this feature tracks directly
over our area.
There may be a few storms ahead of a frontal passage on Saturday as
well, which could also contain gusty winds. This should push
through rather early on in the day, giving way to drier and
windy conditions in its wake. Severe threat with this round has
decreased greatly, but best chance would be in the entral/southern
Chesapeake Bay waters. SCA conditions likely on Saturday and Sunday
as winds gust around 20-25 knots across all the waters. High
pressure settles overhead Sunday night into Monday, bringing
sub-SCA winds.
There may be a brief window of advisory-caliber winds on Monday
morning given breezy northwesterlies. Through the day, some
occasional upticks are possible before gradients weaken in response
to high pressure building to the north. Winds turn more
north to easterly on Tuesday ahead of the next weather maker.
&&
.TIDES/COASTAL FLOODING...
Freshwater flooding will continue at Georgetown through this
afternoon with the high tide cycle. The site remains in moderate
flood stage. A Coastal Flood Warning is in effect for this
threat. Water should recede this evening and drop back below
flood stage after the overnight high tide cycle.
DC SW Waterfront and Alexandria are going to approach minor
during this morning's high tide cycle, so Coastal Flood
Advisories were issued in advance of this. They may end up
falling just short, but will be very close. Beyond this
morning's cycle, anomalies will continue to drop in the coming
days, with no real concerns for coastal flooding at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 4 PM EDT this afternoon for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...BRO
AVIATION...BRO/CJL
MARINE...BRO/CJL
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 16, 2:00 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri May 16 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-171900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
300 PM EDT Fri May 16 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
River Flood Warnings remain in effect for the Potomac River
upstream of Washington DC. A Coastal Flood Warning is in effect
for Georgetown due to freshwater flooding.
A Severe Thunderstorm Watch is in effect for the entire area
except for Spotsylvania and Cecil County. Damaging wind gusts and
large hail are the primary threats. Elsewhere, isolated severe
thunderstorms capable of producing large hail and damaging winds
are possible this evening. An isolated instance of flooding may
also occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of severe thunderstorms capable of producing
damaging winds and large hail is possible Saturday, particularly
during the morning. However, confidence in timing and coverage
remains low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters activation may be needed this afternoon into tonight.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-171900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
300 PM EDT Fri May 16 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
River Flood Warnings remain in effect for portions of the
Potomac, Shenandoah, and Rappahannock basins early today.
A Severe Thunderstorm Watch is in effect for portions of the area
near and north of I-66 and US-50. Damaging wind gusts and large
hail are the primary threats. Elsewhere, isolated severe
thunderstorms capable of producing large hail and damaging winds
are possible this evening. An isolated instance of flooding may
also occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of severe thunderstorms capable of producing
damaging winds and large hail is possible Saturday, particularly
during the morning and mainly along and east of the Blue Ridge.
However, confidence in timing and coverage remains low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into tonight.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-171900-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
300 PM EDT Fri May 16 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for portions of the area
along and north of US-50. Damaging wind gusts and large hail are
the primary threats. Elsewhere, isolated severe thunderstorms
capable of producing large hail and damaging winds are possible
this evening. An isolated instance of flooding may also occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into tonight.